Looks like you’re on the UK site. Choose another location to see content specific to your location

Home Industry News Sedatives linked with raised suicide risk for elderly

Sedatives linked with raised suicide risk for elderly

4th June 2009

Scientists have claimed sleeping tablets are associated with a four-fold increase in suicide risk among the elderly.

New research published in the journal BMC Geriatrics shows sedatives and hypnotics are both associated with an increased risk of suicide.

The authors claim sedative treatment was associated with an almost 14-fold increase in suicide risk and remained an independent risk factor even after adjustment for the presence of mental disorders.

Anders Carlsten, from Gothenburg University, added that hypnotics were also associated with a four-fold increase in suicide risk in the adjusted model.

The researchers in the study speculate the drugs may increase the risk of suicide by triggering aggressive or impulsive behaviour, or by providing the means for people to take an overdose.

They also add the fact that the drugs may merely be markers for some other factor related to suicide risk, such as somatic illness, functional disability, alcohol use disorder, or sleep disturbance.

Mr Carlsten adds: “Given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual”.

We currently have 6 jobs available in Pharmacy industry, find your perfect one now.

Stay informed

Receive the latest industry news, Tips
and straight to your inbox.